Minimizing pharmacodynamic interactions of high doses of lacosamide

H. B. Edwards, A. G. Cole, A. S. Griffiths, B. Lin, A. Bean, Gregory Krauss

Research output: Contribution to journalArticle

Abstract

Objectives- To determine whether pharmacodynamic interactions between high doses of lacosamide (400-800mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug-resistant partial-onset seizures. Materials and methods- Patients were rapidly initiated with high-dose lacosamide (100mg/week; increases to 400 to 800mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12months. Results- Twenty-three patients had a baseline median of 4seizures/month with persisting partial-onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3months 49.9% (P=0.011), 6months 55.4% (P=0.010), 9months 60.8% (P=0.002) and 12months 58.2% (P=0.011). Most adverse events were mild CNS-related symptoms and occurred transiently only during titration - there was no significant relationship (χ 20.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12months. Conclusion- s - Drug-resistant patients rapidly titrated to high doses of lacosamide with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS-related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.

Original languageEnglish (US)
Pages (from-to)228-233
Number of pages6
JournalActa Neurologica Scandinavica
Volume125
Issue number4
DOIs
StatePublished - Apr 2012

Fingerprint

Sodium Channels
Pharmaceutical Preparations
Seizures
lacosamide
Therapeutics

Keywords

  • Antiepilepsy drugs
  • Epilepsy
  • Lacosamide
  • Side effects

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Cite this

Minimizing pharmacodynamic interactions of high doses of lacosamide. / Edwards, H. B.; Cole, A. G.; Griffiths, A. S.; Lin, B.; Bean, A.; Krauss, Gregory.

In: Acta Neurologica Scandinavica, Vol. 125, No. 4, 04.2012, p. 228-233.

Research output: Contribution to journalArticle

Edwards, H. B. ; Cole, A. G. ; Griffiths, A. S. ; Lin, B. ; Bean, A. ; Krauss, Gregory. / Minimizing pharmacodynamic interactions of high doses of lacosamide. In: Acta Neurologica Scandinavica. 2012 ; Vol. 125, No. 4. pp. 228-233.
@article{c2ffbc6dc5ab47598e4823a49f87d421,
title = "Minimizing pharmacodynamic interactions of high doses of lacosamide",
abstract = "Objectives- To determine whether pharmacodynamic interactions between high doses of lacosamide (400-800mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug-resistant partial-onset seizures. Materials and methods- Patients were rapidly initiated with high-dose lacosamide (100mg/week; increases to 400 to 800mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12months. Results- Twenty-three patients had a baseline median of 4seizures/month with persisting partial-onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3months 49.9{\%} (P=0.011), 6months 55.4{\%} (P=0.010), 9months 60.8{\%} (P=0.002) and 12months 58.2{\%} (P=0.011). Most adverse events were mild CNS-related symptoms and occurred transiently only during titration - there was no significant relationship (χ 20.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12months. Conclusion- s - Drug-resistant patients rapidly titrated to high doses of lacosamide with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS-related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.",
keywords = "Antiepilepsy drugs, Epilepsy, Lacosamide, Side effects",
author = "Edwards, {H. B.} and Cole, {A. G.} and Griffiths, {A. S.} and B. Lin and A. Bean and Gregory Krauss",
year = "2012",
month = "4",
doi = "10.1111/j.1600-0404.2011.01619.x",
language = "English (US)",
volume = "125",
pages = "228--233",
journal = "Acta Neurologica Scandinavica",
issn = "0001-6314",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - Minimizing pharmacodynamic interactions of high doses of lacosamide

AU - Edwards, H. B.

AU - Cole, A. G.

AU - Griffiths, A. S.

AU - Lin, B.

AU - Bean, A.

AU - Krauss, Gregory

PY - 2012/4

Y1 - 2012/4

N2 - Objectives- To determine whether pharmacodynamic interactions between high doses of lacosamide (400-800mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug-resistant partial-onset seizures. Materials and methods- Patients were rapidly initiated with high-dose lacosamide (100mg/week; increases to 400 to 800mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12months. Results- Twenty-three patients had a baseline median of 4seizures/month with persisting partial-onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3months 49.9% (P=0.011), 6months 55.4% (P=0.010), 9months 60.8% (P=0.002) and 12months 58.2% (P=0.011). Most adverse events were mild CNS-related symptoms and occurred transiently only during titration - there was no significant relationship (χ 20.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12months. Conclusion- s - Drug-resistant patients rapidly titrated to high doses of lacosamide with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS-related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.

AB - Objectives- To determine whether pharmacodynamic interactions between high doses of lacosamide (400-800mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug-resistant partial-onset seizures. Materials and methods- Patients were rapidly initiated with high-dose lacosamide (100mg/week; increases to 400 to 800mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12months. Results- Twenty-three patients had a baseline median of 4seizures/month with persisting partial-onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3months 49.9% (P=0.011), 6months 55.4% (P=0.010), 9months 60.8% (P=0.002) and 12months 58.2% (P=0.011). Most adverse events were mild CNS-related symptoms and occurred transiently only during titration - there was no significant relationship (χ 20.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12months. Conclusion- s - Drug-resistant patients rapidly titrated to high doses of lacosamide with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS-related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.

KW - Antiepilepsy drugs

KW - Epilepsy

KW - Lacosamide

KW - Side effects

UR - http://www.scopus.com/inward/record.url?scp=84858293570&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84858293570&partnerID=8YFLogxK

U2 - 10.1111/j.1600-0404.2011.01619.x

DO - 10.1111/j.1600-0404.2011.01619.x

M3 - Article

C2 - 22070525

AN - SCOPUS:84858293570

VL - 125

SP - 228

EP - 233

JO - Acta Neurologica Scandinavica

JF - Acta Neurologica Scandinavica

SN - 0001-6314

IS - 4

ER -